PC-SPES FOUND TO CONTAIN PRESCRIPTION DRUGS |
PC-SPES FOUND TO CONTAIN PRESCRIPTION DRUGSThe well-known herbal dietary supplement, PC-SPES, has been found to contain prescription drugs and has been recalled from the market. Researchers from California and the Czech Republic found that PC-SPES contained three prescription drugs not named in the supplement’s list of ingredients—diethylstilbestrol (DES), indomethacin, and warfarin. The findings were reported at the April 2002 meeting of the American Association for Cancer Research in San Francisco, CA.
PC-SPES is a combination of material from eight plants, and is manufactured in China and distributed in the United States by Botanic Lab of Brea, CA. Because the product is marketed as a dietary supplement, the 1994 Dietary Supplement Health and Education Act requires its label to contain the following statement: "This product is not intended to diagnose, treat, cure, or prevent any disease."
Nonetheless, PC-SPES is frequently used as a treatment by men with advanced prostate cancer. Several clinical studies (recently reviewed in CA Cancer J Clin 2001;51:199-204) have found the product to be an efficacious treatment for advanced prostate cancer.
Pattern of PC-SPES Side Effects Raises Suspicions
One of the researchers, Robert Nagourney, MD, from Rational Therapeutics of Long Beach, CA, had been treating his advanced prostate cancer patients with PC-SPES for several years. Although he was impressed with the success of the treatment, he was puzzled by the side effects.
Among men taking PC-SPES reported in case series and clinical trials, the prevalence of breast tenderness has been reported to vary from 35 to 100 percent, and gynecomastia was reported in 8 to 9 percent. The investigators found that the herbal supplement acted like estrogen in other ways as well—the reported prevalence of venous thrombosis varied from 0 to 13 percent. Until recently, most physicians believed that naturally occurring phytoestrogens were largely responsible for the supplement’s efficacy and side effects.
Then last year, a case report in the New England Journal of Medicine (2001;345:1213) described a man taking PC-SPES who started bleeding excessively. The man’s physicians found "the PC-SPES preparation that this patient took contained a component that comigrates with warfarin on high-performance liquid chromatography. The transient, severe bleeding diathesis in this patient was probably the result of unsupervised use of PC-SPES and was probably related to a phytocoumarin or other compounds in the PC-SPES."
Subsequently, similar findings from an independent analysis were reported by the California Department of Public Health. Based on these analyses, it was unclear as to whether the anticoagulant activity was a natural phytocoumarin or due to adulteration of the product with a prescription drug.
Chemical Analysis Revealed Synthetic Drugs
At the same time as the presence of coumarin was being reported in the New England Journal of Medicine, Nagourney and his colleagues were completing a two-year analysis of numerous batches of PC-SPES produced between 1996 and 1999 by high-performance liquid chromatography, nuclear magnetic resonance, and mass spectroscopy.
What they found was that until 1999, multiple lots of PC-SPES contained varying amounts of DES and indomethacin. After 1999, the levels of these drugs declined, but warfarin appeared in the PC-SPES lots. These drugs were not just contaminants of the herbal production or compounding process because DES and indomethacin are synthetic chemicals not found in nature. And the occurrence of these drugs together does not appear to be random or accidental.
"DES is an efficacious treatment for prostate cancer, but is associated with thromboembolic risks. Indomethacin has antiplatelet properties, while warfarin is an effective anticoagulant and [these drugs] could help to prevent the blood clots that often accompany DES treatment," Nagourney said. Interestingly, Nagourney and colleagues also found that the batches of PC-SPES with highest DES levels were also the most active against prostate cancer cell cultures.
Product Recall and Class Action Lawsuit
Because of the inclusion of manufactured drugs, the US distributor has taken PC-SPES off the market and issued a product recall. However, Botanic Lab executives have announced that the company would be going out of business as of June 1, 2002. Meanwhile, a class action lawsuit has been filed against Botanic Lab by a group of prostate cancer survivors.
"Several other herbal dietary supplements have also been found to contain prescription drugs, raising concern as to whether current standards and regulations are adequate to protect the health of dietary supplement users," says David Rosenthal, MD, Director of the Zakim Center for Integrated Therapies of the Dana-Farber Cancer Institute and a member of the American Cancer Society Advisory Group on Complementary and Alternative Methods. "Unless we know what is in these products and that one lot of the product is the same as another lot, we can never have confidence in recommending them to our patients."